Alert archive / Maryland / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 6, 2017Kent County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 6, 2017, 5:39 PM EDT for Kent County, Maryland. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 5:39 PM EDT (21:39 UTC)
Expired
Jul 6, 2017, 6:45 PM EDT
In force
66 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, MD

The radar

The Dover AFB radar (KDOX), 77 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS81 KPHI 062139
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
539 PM EDT THU JUL 6 2017

MDZ012-015-062245-
Queen Anne's-Kent-
539 PM EDT THU JUL 6 2017

...AN AREA OF INTENSE SHOWERS WILL AFFECT NORTH CENTRAL QUEEN ANNE'S 
AND WEST CENTRAL KENT COUNTIES...

At 537 PM EDT, an area of heavy showers was located over Langford, 
or 9 miles north of Centerville. The showers are drifing slowly 
northeast.

Locations impacted include...
Chestertown, Old Town, Langford and Kingstown. 

Torrential rainfall are occurring in these areas, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3919 7626 3928 7620 3928 7618 3922 7602
      3912 7600 3915 7628 3917 7628
TIME...MOT...LOC 2137Z 091DEG 3KT 3918 7610 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 6, 4:33 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 6, 4:33 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
433 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Low pressure along a frontal system stretching through the
Virginias will move northeast tonight and across New Jersey
Friday morning. A cold front will cross the area on Saturday
followed by high pressure on Sunday. High pressure becomes
established off the East Coast early next week but another
frontal system may affect the mid- Atlantic region around the
middle of the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
430 PM: Flash Flood Watch issued for the I-95 corridor where it
appears most vulnerable through 9 PM for a flash flood episode.
Dual Pol is showing near 5.6" amts so far in a portion of New
Castle County and some wx underground reports are well over 4"
near Middletown DE. Significant flooding has occurred in Townsend
DE. Additionally...a fair amount of reports showing sse inflow
gusting to 20 kt lifting 74F dewpoint air over a wind shift (ene
wind) and the sitn is ripe for more 5" inch reports between now
and 9 PM.

Pockets of 2-4" rain with embedded isolated tstms later tonight
shifts to near and N of I-78, activated by an ewd moving MCV
now in the Ohio Valley. It should light up the warm front near
I-78 between midnight and 4 am Friday with that group of heavy
showers departing ne NJ roughly around 10 am Friday. Patchy fog
along the coast. Easterly flow turns light northerly by
morning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Leftover heavy showers and isolated tstms mainly n of I-78
during the morning then it heats up during the mid and late
afternoon to possibly 90 degrees vcnty PHL. We are not using the
12z/6 GGEM-GFS soln attm and more so the WPC day 1 grids issued
around 1830z. Winds become northwesterly early in the day then
west to southwest in the afternoon. Still humid. A line of
strong tstms may be approaching the Poconos around 5 or 6PM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The upper level pattern across the US looks fairly stable
through the long term period, with a ridge over the west and a
trof in the east. A relatively strong shrtwv will move through
the mid-Atlantic on Saturday and dig the eastern trof a bit, but
then heights rise some by mid-week with a return to more
typical summer conditions.

A cold front associated with the above mentioned shrtwv will be
approaching from the NW Friday night. This may trigger some
t-storms during the evening, mostly N/W of PHL. The front then
works its way east through NJ and vicinity on Saturday.
Moisture looks to be rather limited and the forecast has just
low chance PoPs over north NJ and little if any rain expected
south of PHL. Any showers/t-storms will likely move out during
the afternoon or maybe sooner.

Surface high pressure will be building in from Saturday night
through Sunday. The airmass behind the front looks to be
slightly cooler but mainly drier and thus more comfortable for
Sunday and Monday. By Tuesday this high merges with the typical
Bermuda High offshore, resulting in a return to low-level SW
flow and increasing heat/humidity.

The latest GFS and ECMWF both indicate a frontal boundary
moving into the northern mid-Atlantic around mid-week. This
combined with moisture and instability leads to higher chances
for showers/T-storms on Tuesday and Wednesday with max temps a
few degrees above normal. If the front can push south of
Delaware by Thursday then drier and more pleasant weather is
possible, but confidence is not high for that to happen.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Remainder of this afternoon...Generally cigs between 600 and 2000
feet with an easterly wind that may gust 20 kt. Vsby 1-6 mi in
showers, vsby being shower intensity dependent. Please see TAFS
for details

Tonight...IFR conditions in showers/stratus/fog isolated embedded
tstm. east to north wind with any gusts generally under 20 kt
with the wind trending northwest near 11z/7.

Friday...IFR conditions possible in leftover st/fog with a chance
of lagging showers and thunderstorms north of KABE-KTTN, improving
to VFR sct-bkn during the afternoon with chance of an aftn
shower or tstm late in the day. Wind eventually becomes west.

OUTLOOK...

Friday night...VFR conditions early. Low clouds and/or fog possibly
developing overnight.

Saturday...Generally VFR expected. Possible brief MVFR in
scattered showers. West winds gusting 15-20 knots.

Sunday...VFR conditions expected with winds less than 10 kt.

Monday...VFR conditions expected. Southwest winds 10 to 15 kt.

Tuesday...Generally VFR conditions but temporarily lower in
scattered showers and t-storms. Southwest winds around 10 kt.

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria through
Friday. East or southeast gusts near or just above 20 kt will
be possible tonight, but are expected to stay below 25 kt.
Winds first turn northwest Friday morning then southwest or
west during the afternoon, Friday.

Patchy fog along the coast.

OUTLOOK...

Saturday through Tuesday...Winds and seas are expected to remain
below SCA levels through the period.

RIP CURRENTS...

The risk for the formation of dangerous rip currents is expected
to be low again on Friday.

&&

.HYDROLOGY...
May add some more details as they become available. LSR's will
post shortly (by 5PM).

430 PM: Flash Flood Watch issued for the I-95 corridor where it
appears most vulnerable through 9 PM for a flash flood episode.
Dual Pol is showing near 5.6" amts so far in a portion of New
Castle County and some wx underground reports are well over 4"
near Middletown DE. Significant flooding has occurred in Townsend
DE. Additionally...a fair amount of reports showing sse inflow
gusting to 20 kt lifting 74F dewpoint air over a wind shift (ene
wind) and the sitn is ripe for more 5" inch reports between now
and 9 PM.

Pockets of 2-4" rain with embedded isolated tstms later tonight
shifts to near and N of I-78, activated by an ewd moving MCV
now in the Ohio Valley. It should light up the warm front near
I-78 between midnight and 4 am Friday with that group of heavy
showers departing ne NJ roughly around 10 am Friday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ070-071-102-104.
NJ...Flash Flood Watch through late tonight for NJZ016>018.
DE...Flash Flood Watch through late tonight for DEZ001.
MD...Flash Flood Watch through late tonight for MDZ008-012.
MARINE...None.

&&

Synopsis...AMC
Near Term...Drag 432
Short Term...Drag 432
Long Term...AMC
Aviation...AMC/Drag 432
Marine...AMC/Drag 432
Hydrology...
Hazardous weather outlook, Jul 6, 4:20 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
420 PM EDT Thu Jul 6 2017

DEZ002>004-MDZ015-019-020-NJZ001-007>010-012>015-019>027-PAZ054-055-
060>062-101-103-105-106-072030-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
Lower Bucks-
420 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms this evening and tonight will be capable
of producing heavy rain, leading to poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

DEZ001-MDZ008-012-NJZ016>018-PAZ070-071-102-104-072030-
New Castle-Cecil-Kent MD-Salem-Gloucester-Camden-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-
420 PM EDT Thu Jul 6 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ430-431-450>455-072030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
420 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 6, 4:41 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
441 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VECHILCES STUCK IN HIGH WATER.

&&

EVENT NUMBER PHI1700914

GAINES
Local storm report, Jul 6, 4:51 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VECHICLES STUCK IN HIGH WATER.

&&

CORRECTED REMARKS

EVENT NUMBER PHI1700914

GAINES
Local storm report, Jul 6, 4:57 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VEHICLES STUCK IN HIGH WATER.

&&

CORRECTED REMARKS

EVENT NUMBER PHI1700914

GAINES
Local storm report, Jul 6, 5:05 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VEHICLES STUCK IN HIGH WATER.

0500 PM     HEAVY RAIN       SMYRNA                  39.30N  75.61W
07/06/2017  M4.02 INCH       KENT               DE   MESONET

0503 PM     HEAVY RAIN       WARWICK                 39.42N  75.78W
07/06/2017  M5.78 INCH       CECIL              MD   MESONET

            RAINFALL RATES OF 4 INCHES PER HOUR.

0504 PM     HEAVY RAIN       MIDDLETOWN              39.45N  75.71W
07/06/2017  M5.20 INCH       NEW CASTLE         DE   MESONET

&&

EVENT NUMBER PHI1700914 PHI1700917 PHI1700915 PHI1700916

GAINES
Local storm report, Jul 6, 5:37 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
537 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VEHICLES STUCK IN HIGH WATER.

0500 PM     HEAVY RAIN       SMYRNA                  39.30N  75.61W
07/06/2017  M4.02 INCH       KENT               DE   MESONET

0503 PM     HEAVY RAIN       WARWICK                 39.42N  75.78W
07/06/2017  M5.78 INCH       CECIL              MD   MESONET

            RAINFALL RATES OF 4 INCHES PER HOUR.

0504 PM     HEAVY RAIN       MIDDLETOWN              39.45N  75.71W
07/06/2017  M5.20 INCH       NEW CASTLE         DE   MESONET

0535 PM     FLOOD            TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   TRAINED SPOTTER

            SEVERAL FIELDS IN LOW-LYING AREAS FLOODED.

&&

EVENT NUMBER PHI1700914 PHI1700917 PHI1700915 PHI1700916 PHI1700918

MWG/TA
Special weather statement, Jul 6, 5:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
539 PM EDT THU JUL 6 2017

MDZ012-015-062245-
Queen Anne's-Kent-
539 PM EDT THU JUL 6 2017

...AN AREA OF INTENSE SHOWERS WILL AFFECT NORTH CENTRAL QUEEN ANNE'S
AND WEST CENTRAL KENT COUNTIES...

At 537 PM EDT, an area of heavy showers was located over Langford,
or 9 miles north of Centerville. The showers are drifing slowly
northeast.

Locations impacted include...
Chestertown, Old Town, Langford and Kingstown.

Torrential rainfall are occurring in these areas, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3919 7626 3928 7620 3928 7618 3922 7602
      3912 7600 3915 7628 3917 7628
TIME...MOT...LOC 2137Z 091DEG 3KT 3918 7610

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:16 PM EDTFlash Flood WatchPHICamden, Gloucester, Salem3 hr
Jul 6, 3:35 PM EDTFlash Flood WarningPHICecil4 hr
Jul 6, 4:04 PM EDTAreal Flood AdvisoryPHICecil4 hr
Jul 6, 4:08 PM EDTSpecial Weather StatementPHIKent67 min
Jul 6, 4:17 PM EDTAreal Flood AdvisoryPHIKent3 hr
Jul 6, 6:15 PM EDTAreal Flood AdvisoryPHIKent, Queen Anne's3 hr
Jul 6, 7:36 PM EDTAreal Flood WarningPHICecil, Kent10 hr
Jul 6, 2:41 PM EDTSpecial Weather StatementPHINew Castle64 min
Jul 6, 3:01 PM EDTAreal Flood AdvisoryPHINew Castle119 min

Nearby

Special Weather Statements in Maryland, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.